Pennsylvania, 2024

Damaging Winds in Pennsylvania, June 29, 2024

June 29, 2024 · NWS PBZ · 3 events in 1 county or zone

Low pressure moving across the upper Great Lakes resulted in broad and deep warm, very moist southerly flow throughout the Ohio Valley and lower Great Lakes regions. A cold front with an attendant shortwave crossed the region, resulting in showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the upper Great Lakes resulted in broad and deep warm, very moist southerly flow throughout the Ohio Valley and lower Great Lakes regions. A cold front with an attendant shortwave crossed the region, resulting in showers and thunderstorms. Joint probability was 60-90% for >1000 J/kg SBCAPE and >30 kt of shear, with the bulk shear packed into the lowest levels in the 25-35 knot range. Convection held off until late afternoon / early evening due to cloud cover limiting insolation and surface-based instability earlier in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 12:32 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 29, 12:32 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
132 PM EDT Sat Jun 29 2024

.SYNOPSIS...
Thunderstorms, some strong to severe, with primary threats of
damaging wind, a few tornadoes, and heavy rainfall leading to
flash flooding expected this afternoon into the evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Favorable environment for severe weather today. Damaging wind and
  tornadoes will be the main threat.
- Flash flooding will also be possible with heavy rainfall
  mainly from Pittsburgh metro and north.
-------------------------------------------------------------------

Low pressure currently moving across the upper Great Lakes has
resulted in broad and deep warm, very moist southerly flow
throughout the Ohio Valley and lower Great Lakes regions. A shield
of showers and thunderstorms to our west out ahead of a cold front
and with an attendant shortwave will arrive in our neck of the woods
after noontime today. Our severe weather threat will likely be tied
to this feature later this afternoon and evening.

The 12z PIT sounding supports the expected threats of damaging wind,
a few tornadoes, and heavy rainfall leading to flash flooding.
Notable elements on the sounding in regard to the flash flood threat
include a precipitable water value of 1.98" (above the daily
climatological max), warm cloud depths to around 14kft, and, above
the lowest 3 km or so, unidirectional west-southwest flow. Corfidi
propagation vectors of 10 knots or less across the area this morning
suggest slow moving and backbuilding potential with the convection
today. This, coupled with high PWATs even pushing 2.2" north of
I-80, signals a flash flood concern for roughly Pittsburgh and
north especially with any training showers and thunderstorms.
The latest hi res ensemble data supports a 60% chance of 1 hour
rainfall rates >0.5". Localized areas of 1-2" of rain aren't
out of the question.

For the severe threat, despite morning cloud cover and showers,
temperatures are already in the mid 70s/low 80s, so
destabilization isn't expected to be all that limited. Latest
ensemble joint probability is 60-90% for >1000 J/kg SBCAPE and
>30 kt of shear. Similar to the event this past week, the bulk
of the shear is packed into the lowest levels in the 25-35 knot
range which could support a tornado threat. Latest convective
models continue to suggest some organization into one or
multiple line segments that push across the area through the
afternoon and evening. The environment ahead of these storms
will support thunderstorm intensification to severe levels, with
damaging straight line wind and a few tornadoes being the
primary threat. The greatest tornado threat will reside
generally north of the I-70 corridor where 850mb and 700mb flow
will be stronger resulting in more bulk shear in the sfc-3km
layer and elongation of the low level hodographs. If any
discrete cells can fire ahead of the more organized segments,
deviation to a right moving motion vector of east/northeast will
be favorable for streamwise vorticity ingestation and increased
tornado potential. In addition, the bulk of the shear packed
into the lowest levels could also pose a QLCS tornado threat
with any bowing segments. Farther south, weaker winds and a more
unidirectional wind profile in the low levels appear to reduce
the tornado threat somewhat, though steep low level lapse rates
will still promote strong low level updrafts in thunderstorms
which can overcome the more marginal profiles as we've seen so
far this spring and summer, so the tornado threat certainly is
not zero in those areas. The Storm Prediction Center has
maintained a Slight Risk (Level 2 out of 5) for severe
thunderstorms across the entire area.

In terms of timing, the primary wave of thunderstorms carrying the
greatest severe threat pushes through between roughly 3-9pm, though
there is some indication of weak backbuilding occuring towards the
latter half of that window with storms lingering in areas south and
east of Pittsburgh until closer to midnight. Interestingly, some 12z
CAMs have backed off some on the threat today, though not entirely
buying this as those that do are struggling with resolution of the
upstream MCS and painting a much drier boundary layer with dew
points mixing out this afternoon which seems very low probability
given the moist southwest flow and morning rain.

Additionally, there may be redevelopment overnight into early Sunday
morning along the cold front itself as it pushes through the area.
Hi-res guidance suggests a low-end severe threat carries into this
overnight wave, though limiting factors will be a stabilizing
surface layer and available instability.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Cold front moves through Sunday morning.
- A few storms may be strong along it south and east of Pittsburgh.
- Drier air builds in with cooler temperatures.
-------------------------------------------------------------------

The cold front itself then moves through Sunday morning and carries
an additional lower confidence severe threat. Unfavorable mid to
late morning timing with at least some degree of cloud cover around
as even the lower end of the latest ensemble guidance indicates 40-
50% sky coverage through the morning hours lends less of a severe
threat, though that said, can't rule out some stronger storms
capable of damaging wind southeast of Pittsburgh where a Marginal
Risk (1/5) remains.

We then finally get a push of drier air behind the front on Sunday
afternoon and evening as high pressure builds across the Great Lakes
and reinforces northerly flow in the wake of the boundary. Still a
bit of discrepancy in the 12z guidance on the timing of the front;
highs will be dependent on said timing as a quicker boundary could
keep PIT in the upper 70s while a slower push could result in mid
80s. Either way, clouds will scatter into Sunday evening, though a
passing upper wave looks to reinforce cloud coverage toward morning
on Monday. Still, overnight lows will be refreshing dipping into the
50s for most, though some 40s are possible (50-70% chance) in
the ridges and north of I-80.

Dry weather continues with high confidence through Monday night as
heights begin to rise and high pressure moves further east.
Temperatures remain below average on Monday with ensemble
probability <30% of highs topping 80 degrees.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Dry weather continues Tuesday with increasing temperatures.
- Showers and thunderstorms return Wednesday and Thursday with
  another low pressure system.
-------------------------------------------------------------------

Good agreement amongst the various ensemble clusters supports dry
weather on Tuesday as ECONUS ridging builds. Temperatures begin to
rebound as flow becomes more south of east and pushes highs back
toward or a couple degrees above normal.

By mid-week, the pattern becomes more unsettled as ensembles break
the ridge down and low pressure moves by to our north. Deep
southwest flow on Wednesday surges temperatures back to 5-10 degrees
above normal, though timing of a cold front passage may throw a
wrinkle in that. Ensembles show increasing deviation from the mean
come Wednesday night through the remainder of the week, so
confidence is lower, but a cold front looks to pass through sometime
late Wednesday into Thursday returning shower and thunderstorm
chances. Machine learning becomes more interested in severe chances
by mid-week as the front pushes into a warm, moist airmass, so this
will bare watching through the coming days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will move across the area through the
afternoon and early evening as a shortwave trough crosses the
Upper Ohio Valley region. Included an MVFR to IFR TEMPO group
in the TAFs for the most likely time these storms affect area
airports. Thunderstorms are likely at KPIT between 20Z and 22Z.

The thunderstorms should move out of the area this evening as
the shortwave exits to the east. MVFR to IFR cigs are expected
late tonight with low level moisture in place. In addition,
scattered thunderstorms are expected toward Sunday morning as a
surface cold front crosses the region. MVFR cigs should continue
for a few hours after FROPA with low level moisture in place.
Improvement to VFR is expected by early Sunday afternoon as
mixing and dry advection occurs.

.Outlook...
Outside of early morning river valley fog, VFR is expected until
a slow moving front sets up across the region Wednesday and
Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ007>009-013>016-
     020>022-029-073-074-077-078.
OH...Flood Watch through late tonight for OHZ039>041-048>050.
WV...Flood Watch through late tonight for WVZ001-002.

&&

SYNOPSIS...MLB
NEAR TERM...Cermak/Hefferan/MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...WM
Hazardous weather outlook, Jun 29, 12:25 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
125 PM EDT Sat Jun 29 2024

OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078-
WVZ001-002-301730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-
125 PM EDT Sat Jun 29 2024

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 482 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Thunderstorms capable of heavy rain, damaging wind gusts and
tornadoes are possible thru 8 pm today. A flash flood threat could
continue through late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509-510-301730-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
125 PM EDT Sat Jun 29 2024

...TORNADO WATCH 482 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms capable of heavy rain, damaging wind gusts and
tornadoes are possible thru 8 pm today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms capable of damaging wind gusts are possible
(risk level 1 of 5) Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ511>514-301730-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
125 PM EDT Sat Jun 29 2024

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a possibility (risk level 2 of 5) for severe thunderstorms
this afternoon and evening. Storms could produce damaging wind gusts
and tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms capable of damaging wind gusts are possible
(risk level 1 of 5) Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kramar

In the hours before

Special weather statement, Jun 29, 1:31 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
231 PM EDT Sat Jun 29 2024

PAZ021-073>076-291915-
Fayette Ridges PA-Westmoreland Ridges PA-Westmoreland PA-
Allegheny PA-Fayette PA-
231 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEGHENY...
SOUTHERN WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES THROUGH 315
PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Donora, or 13 miles southeast of Gastonville, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensburg, Jeannette, Latrobe, Monessen, Mount Pleasant, Scottdale,
Monongahela, Charleroi, McChesneytown-Loyalhanna, Blairsville,
Youngwood, Derry, West Newton, Lawson Heights, New Stanton,
Perryopolis, Ligonier, North Belle Vernon, Calumet-Norvelt, and North
Charleroi.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 68 and 89, and between
  mile markers 95 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for southwestern
and west central Pennsylvania.

&&

LAT...LON 4014 7917 4006 7986 4007 7987 4008 7984
      4010 7984 4012 7985 4013 7989 4016 7991
      4016 7986 4017 7985 4019 7985 4020 7987
      4020 7992 4023 7994 4042 7928 4042 7926
      4043 7925 4016 7916
TIME...MOT...LOC 1830Z 251DEG 40KT 4015 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MLB

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
June 29, 1:47 PM EST
Where
Westmoreland County, 1 mi E of Carbon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.280, -79.550

Trees and wires down.

Thunderstorm Wind, Westmoreland

When
June 29, 2:01 PM EST
Where
Westmoreland County, 1 mi SW of Bradenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.310, -79.360

Trees and wires down.

Thunderstorm Wind, Westmoreland

When
June 29, 2:10 PM EST
Where
Westmoreland County, 1 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.240, -79.240

Tree fell onto house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198050, 1198052, 1198051.